Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A geometric approach to an equation of J. D’Alembert

Authors: A. Pràstaro and Th. M. Rassias
Journal: Proc. Amer. Math. Soc. 123 (1995), 1597-1606
MSC: Primary 58A15; Secondary 58G99
MathSciNet review: 1232143
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By using a geometric framework of PDE’s we prove that the set of solutions of the D’Alembert equation $( \ast )(\frac {{{\partial ^2}\log f}}{{\partial x\partial y}}) = 0$ is larger than the set of smooth functions of two variables $f(x,y)$ of the form $( \ast \ast )f(x,y) = h(x) \bullet g(y)$. This agrees with a previous counterexample by Th. M. Rassias given to a statement by C. M. Stéphanos. More precisely, we have the following result. Theorem. The set of 2-dimensional integral manifolds of PDE $( \ast )$ properly contains the ones representable by graphs of 2-jet-derivatives of functions $f(x,y)$ expressed in the form $( \ast \ast )$. A generalization of this result to functions of more than two variables is sketched also by considering the equation $(\frac {{{\partial ^n}\log f}}{{\partial {x_1} \cdots \partial {x_n}}}) = 0$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58A15, 58G99

Retrieve articles in all journals with MSC: 58A15, 58G99

Additional Information

Keywords: Geometry of partial differential equations, singular solutions of PDE’s
Article copyright: © Copyright 1995 American Mathematical Society